Alert archive / Oklahoma / Tornado Warnings in 1992

Tornado Warning 33, NWS Norman, OK

August 1, 1992Woodward County, Oklahoma

NWS Norman, OK issued this tornado warning at Aug 1, 1992, 10:16 PM CDT for Woodward County, Oklahoma. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 1, 1992, 10:16 PM CDT (03:16 UTC)
Expired
Aug 1, 1992, 11:00 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woodward County, OK

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:40 PM CDTHail 1.5Woodward, OK
Aug 1, 11:04 PM CDTHail 0.75Woodward, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1992-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1992-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1110 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2499 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 020318
TOROKC
OKC153-020400-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1016 PM CDT SAT AUG 01 1992

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     WOODWARD

AT 1016 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A DEVELOPING TORNADO 9 MILES NORTHWEST OF MOORELAND.

THE STORM WAS MOVING TOWARD THE SOUTH-SOUTHWEST AT 15 MILES AN HOUR. 
PERSONS IN MOORELAND AND WOODWARD SHOULD SEEK SHELTER IMMEDIATELY.  THIS
IS A DANGEROUS STORM SITUATION.

YOU MUST TAKE COVER IMMEDIATELY AS THIS STORM APPROACHES.

IN HOMES GO TO THE BASEMENT OR INTO A CLOSET OR BATHROOM.  IN
SCHOOLS...HIGH RISES AND HOSPITALS GO TO AN INTERIOR HALLWAY ON
THE LOWEST FLOOR. IF IN MOBILE HOMES OR VEHICLES...EVACUATE
THEM AND GO TO A SUBSTANTIAL SHELTER.  IF NO SHELTER IS
AVAILABLE...LIE FLAT IN TbHE NEAREST DITCH OR OTHER LOW SPOT.
IN ALL CASES...STAY AWAY FROM WINDOWS...DOORS AND OUTSIDE WALLS.


LAT...LON 3632  9897 3629  9957 3656  9956 3656  9937
          3658  9898

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Aug 1, 9:14 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 1, 9:14 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
910 PM CDT SAT AUG 01 1992

CNVCTN DCRSG ACRS AREA ALTHO SMALL TSHWRS CONT TO BUBBLE UP. WL LEAVE IN
LOW POPS OVRNGT FOR RMNDR OF AREA. CUD ALSO SEE FEW MORE TSTMS MOV INTO
NWRN OK LATE TNGT IF SERN CO CNVCTN HOLDS TOGETHER. EVE UPR AIR INDCTS
ANOTHER PSBL S/W MOV MOVG INTO WY. THIS SYS CUD HELP TSTMS FIRE AGN OVR
AREA ON SUN. ONLY MINOR CHGS THIS UPDATE.

32

.OK...NONE
.TX...NONE.

In the hours before

Local storm report, Aug 1, 6:08 PM CDT, 4 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
607 PM SAT AUG 1 1992

TIME(CDT)/DATE       COUNTY            REPORT

605 PM               ALFALFA           QUARTER-SIZE HAIL 1 WEST OF
8                                       BURLINGTON
Special weather statement, Aug 1, 6:19 PM CDT, 3 hours 57 minutes before
TXZ076-077-020015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
618 PM CDT SAT AUG 1 1992

...WESTERN END OF A LINE OF VERY STRONG THUNDERSTORMS NEAR THE
NORTHERN COUNTY LINE OF CLAY AND MONTAGUE COUNTIES...

AT 615 PM THE WICHITA FALLS RADAR SHOWED A 15 MILE WIDE LINE OF
THUNDERSTORMS...SOME SEVERE...FROM SOUTH OF WALTERS NEAR THE CLAY
COUNTY LINE EXTENDING EAST TO NORTHEAST MONTAGUE COUNTY TO MARIETTA
OKLAHOMA AND THEN SOUTH TO NORTH OF DENTON.

MOVEMENT OF THUNDERSTORMS EAST AT 20 MPH.

ELSWHERE...RADAR SHOWED A THUNDERSTORM IN NORTHERN KNOX COUNTY NEAR
GILLILAND AND A CLUSTER OF THUNDERSTORMS FROM DALLAS TO MCKINNEY.
MOVEMENT OF THUNDERSTORMS EAST AT 10 MPH.

RESIDENTS OF NORTHERN MONTAGUE AND EXTREME NORTHERN CLAY COUNTIES
SHOULD BE PREPARED FOR POSSIBLE STRONG THUNDERSTORM ACTIVTY OVER
THE NEXT ONE TO TWO HOURS AS THIS LINE SLOWLY DRIFTS SOUTHWARD.
Local storm report, Aug 1, 6:40 PM CDT, 3 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
640 PM SAT AUG 1 1992

TIME(CDT)/DATE       COUNTY            REPORT

522 PM               JEFFERSON         70 MPH WINDS BLEW DOWN LARGE TREE
                                       LIMBS 2 MILES EAST OF GRADY
Special weather statement, Aug 1, 8:18 PM CDT, 1 hour 58 minutes before
OKZ012-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
815 PM CDT SAT AUG 1 1992

...SEVERE THUNDERSTORM WATCH NUMBER 714 NO LONGER IN EFFECT FOR
   OKLAHOMA...

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE FOLLOWING COUNTIES OF
SOUTHEAST OKLAHOMA HAS BEEN CANCELLED:  BRYAN...CARTER...CHOCTAW...
LOVE... AND MARSHALL. AT 815 PM... RADAR INDICATED THAT THE
THUNDERSTORMS ACROSS THE AREA HAD WEAKENED. ALTHOUGH NO ADDITIONAL
SEVERE WEATHER IS EXPECTED DURING THE NEXT SEVERAL HOURS... HEAVY RAIN
WILL STILL BE POSSIBLE DURING THE EVENING.
Special weather statement, Aug 1, 8:48 PM CDT, 1 hour 28 minutes before
TXZ076-077-020250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
847 PM CDT SAT AUG 1 1992

...STRONG THUNDERSTORM IN NORTHWEST ARCHER COUNTY....

AT 847 PM THE WICHITA FALLS RADAR SHOWED A STRONG THUNDERSTORM NEAR MANKIN
IN NORTHWEST ARCHER COUNTY. THIS THUNDERSTORM OVER THE LAST 10 MINUTES HAS
DECREASED IN INTENSITY...HOWEVER RESIDENTS OF MANKIN SHOULD EXPECT HEAVY
RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS.

THE STRONG THUNDERSTORM OVER MANKIN WAS MOVING EAST AT 10 MPH.

ELSEWHERE...THUNDERSTORM ACTIVITY WAS ON THE DECREASE ACROSS NORTH TEXAS
WITH AN AREA OF SHOWERS AND THUNDERSTORMS EAST OF A SHERMAN...FORT WORTH
LINE. MOVEMENT OF THUNDERSTORMS EAST A"T 10 MPH.

ALSO...SCATTERED THUNDERSTORMS WERE IN OKLAHOMA NORTH OF LAWTON...SOUTHEAST
OF OKLAHOMA CITY AND NORTHWEST OF MCALESTER. MOVEMENT OF THUNDERSTORMS
SOUTHEAST AT 15 MPH.
Local storm report, Aug 1, 9:45 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
945 PM SAT AUG 1 1992

TIME(CDT)/DATE       COUNTY            REPORT

635 PM               CADDO             DIME SIZED HAIL IN CARNEGIE. 

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:11 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa34 min
Aug 1, 7:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita47 min
Aug 1, 9:44 PM CDTSevere Thunderstorm WarningOUNWoodward46 min
Aug 1, 10:57 PM CDTSevere Thunderstorm WarningOUNWoodward48 min
Aug 2, 6:05 PM CDTSevere Thunderstorm WarningOUNAtoka, Pushmataha55 min

Nearby

Tornado Warnings in Oklahoma, 1992Every tornado warning in 1992Tornadoes in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.